Alert archive / Tennessee / Flash Flood Warnings in 2025

Flash Flood Warning 22, NWS Nashville, TN

March 16, 20256 counties in Tennessee

NWS Nashville, TN issued this flash flood warning at Mar 16, 2025, 1:57 AM CDT for 6 counties in Tennessee. It was in force for 2 hr. No storm report in the archive falls inside the area while it was in force.

The area

The outline as issued.

The facts

Issued
Mar 16, 2025, 1:57 AM CDT (06:57 UTC)
Expired
Mar 16, 2025, 4:00 AM CDT
In force
2 hr
Issued by
NWS Nashville, TN
Area
Storm-based polygon
Flood severity
None

Counties Clay County, TN, Fentress County, TN, Jackson County, TN, Overton County, TN, Pickett County, TN, Putnam County, TN

The radar

The Nashville radar (KOHX), 121 km from the middle of the area, began a volume at 07:00 UTC, the scan nearest the moment this went out.

Open the radar archive at this moment

The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.

Did it verify

Not verified. The Iowa Environmental Mesonet's Cow found no qualifying storm report inside this flash flood warning while it was in force. That is not proof nothing happened: reports are thin where few people live.

Cow counts a report within 15 km of the polygon while the warning was in force: a tornado for a tornado warning; hail of 1 inch or more, a gust of 58 mph or more or wind damage for a severe thunderstorm warning; a flash flood report for a flash flood warning.

The nearest sounding before it

Peachtre/Fal Fld, GA (KFFC), launched 00:00Z, 7.0 hours before the alert went out and 331 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.

Skew-T log-pSkew-T log-p diagram, Peachtre/Fal Fld, GA at 00:00Z on 2025-03-16Temperature and dew point through the depth of the atmosphere, with the mixed-layer parcel. CAPE 190 joules per kilogram.LCLLFCEL10008507005003002001001 km2 km3 km6 km9 km12 km15 km-30°-20°-10°0°10°20°30°40°
Temperature in red, dew point in green, the mixed-layer parcel dashed.
HodographHodograph, Peachtre/Fal Fld, GA at 00:00Z on 2025-03-16The wind through the lowest 10 kilometers. Zero to 1 km storm-relative helicity 242 square meters per square second.19395878Sfc1 km3 km6 km9 kmRMLM
The wind turning with height, colored by layer: ground to 1 km, 1 to 3 km, 3 to 6 km, 6 to 10 km.
Mixed-layer CAPE
190 J/kg
Mixed-layer CIN
-6 J/kg
Mixed-layer LCL
1464 m above ground
0-6 km bulk shear
59 kt
0-1 km storm-relative helicity
242 m²/s²
0-3 km storm-relative helicity
417 m²/s²
Significant tornado parameter
0.1
Supercell composite
3.6

Open this sounding in Storm Lab

The text

As transmitted.

450 
WGUS54 KOHX 160657
FFWOHX
TNC027-049-087-133-137-141-160900-
/O.NEW.KOHX.FF.W.0022.250316T0657Z-250316T0900Z/
/00000.0.ER.000000T0000Z.000000T0000Z.000000T0000Z.OO/

BULLETIN - EAS ACTIVATION REQUESTED
Flash Flood Warning
National Weather Service Nashville TN
157 AM CDT Sun Mar 16 2025

The National Weather Service in Nashville has issued a

* Flash Flood Warning for...
  Northeastern Clay County in middle Tennessee...
  Northwestern Fentress County in middle Tennessee...
  Southeastern Jackson County in middle Tennessee...
  Overton County in middle Tennessee...
  Pickett County in middle Tennessee...
  Putnam County in middle Tennessee...

* Until 400 AM CDT.

* At 157 AM CDT, Emergency management reported flooding in the 
  warned area. Between 3 and 6 inches of rain have fallen since 
  yesterday. Flash flooding is ongoing or expected to begin shortly.

  HAZARD...Flash flooding caused by thunderstorms.

  SOURCE...Emergency management reported.

  IMPACT...Flash flooding of small creeks and streams, urban
           areas, highways, streets and underpasses as well as
           other poor drainage and low-lying areas.

* Some locations that will experience flash flooding include...
  Cookeville, Livingston, Jamestown, Byrdstown, Algood, Monterey, 
  Baxter, Crawford, Rickman, Standing Stone State Park, Cummins 
  Falls State Park, Pall Mall and Pickett State Park.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

Turn around, don't drown when encountering flooded roads. Most flood 
deaths occur in vehicles.

&&

LAT...LON 3660 8479 3658 8477 3610 8517 3610 8525
      3605 8525 3608 8551 3607 8556 3608 8577
      3663 8528

FLASH FLOOD...OBSERVED

$$

Rose

What forecasters said that day

The local office's own words before this flash flood warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Nashville, TN wrote its last area forecast discussion before this flash flood warning went out at Mar 16, 12:42 AM CDT, 1 hour 15 minutes earlier. Its key messages:

  • Updated at 1239 AM CDT Sun Mar 16 2025
  • Area rivers will remain high through the beginning of the week due to the recent rainfall.
  • Cooler to start the week but springlike temperatures return by Tuesday.
  • Next chance of rain will be late Wednesday into Thursday. Severe weather is not expected.
Area forecast discussion, Mar 16, 12:42 AM CDT, 1 hour 15 minutes before
Area Forecast Discussion
National Weather Service Nashville TN
1242 AM CDT Sun Mar 16 2025

...New AVIATION...

.KEY MESSAGES...
Updated at 1239 AM CDT Sun Mar 16 2025

- Area rivers will remain high through the beginning of the week
  due to the recent rainfall.

- Cooler to start the week but springlike temperatures return by
  Tuesday.

- Next chance of rain will be late Wednesday into Thursday. Severe
  weather is not expected.

&&

.SHORT TERM...
(Tonight through Monday Night)
Issued at 1042 PM CDT Sat Mar 15 2025

It's been an active Saturday but things are starting to settle down.
Rain amounts generally range from 2-4 inches with even a couple
reports over 5 inches. A line of showers and some embedded
thunder will push off of the plateau over the next couple of
hours,but more showers are expected to develop to the west and
push through the area prior to dawn and again on Sunday as the
upper trough axis swings through the area. We had plenty of flash
flooding and areal flooding on Saturday, but additional flash
flooding is not expected on Sunday due to the scattered nature of
the showers. Area rivers, creeks, and stream flows will continue
to be high for the next couple of days. With that said, the Flood
Watch is set to expire at 06z and it will be allowed to do so.

Conditions will be cooler in the short term. Expect temperatures to
drop a couple degrees from dawn through the rest of the day today.
Conditions will be breezy with WNW/NW winds gusting to around 20
mph. Most of the area will get to or below freezing Sunday night for
the first time in a while as winds calm and cloud cover dissipates.
Surface high pressure will provide plenty of sun on Monday with calm
winds and highs in the 50s.

&&

.LONG TERM...
(Tuesday through next Sunday)
Issued at 1042 PM CDT Sat Mar 15 2025

Southerly low level flow begins to return on Tuesday as surface high
pressure slides east and weak upper ridging builds into the area.
Both Tuesday and Wednesday look very pleasant with highs in the 70s.
The next chance of rain will come late Wednesday into Thursday as a
weak surface front and shortwave swing through the area. There
doesn't appear to be much in the way of instability with that
system, so I do not expect any severe storms. Conditions will be
cooler again on Thursday but that will be temporary as we warm
going into next weekend.

&&

.AVIATION...
(06Z TAFS)
Issued at 1239 AM CDT Sun Mar 16 2025

A line of convection is inching its way across the Cumberland
Plateau, with an area of unusually strong winds out ahead of the
line. So we're included TEMPO groups for SRB and CSV to handle the
ongoing storm potential and high winds. Behind the line, things
are much quieter. We still expect gusty winds overnight and much
of tomorrow, but not as strong as what we experienced on
Saturday. Tomorrow, we expect light rain and MVFR ceilings to
build back in during the day as the occluded front swings across
the region. But we'll be VFR by the end of the TAF period.

&&

.PRELIMINARY POINT TEMPS/POPS...
Nashville      59  34  61  42 /  70   0   0   0
Clarksville    54  31  61  43 /  60   0   0   0
Crossville     61  29  53  33 /  70  10   0   0
Columbia       59  32  61  39 /  50   0   0   0
Cookeville     60  30  54  37 /  80   0   0   0
Jamestown      62  29  53  34 /  80  10   0   0
Lawrenceburg   60  32  58  39 /  50   0   0   0
Murfreesboro   61  31  58  38 /  70   0   0   0
Waverly        54  32  61  44 /  50   0   0   0

&&

.OHX WATCHES/WARNINGS/ADVISORIES...
Flood Watch until 1 AM CDT early this morning for TNZ005>011-
023>034-056>066-075-077>080-093>095.

Wind Advisory until 1 AM CDT early this morning for TNZ011-
032>034-065-066-078>080.

&&

SHORT TERM...Reagan
LONG TERM....Reagan
AVIATION.....Rose

In the hours before

Local storm report, Mar 15, 8:03 PM CDT, 5 hours 54 minutes before
Preliminary Local Storm Report
National Weather Service Nashville TN
803 PM CDT Sat Mar 15 2025

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0802 PM     Flash Flood      3 N West Point          35.17N 87.54W
03/15/2025                   Lawrence           TN   Emergency Mngr

            Wisdom Rd near West Point completely washed
            out.

&&

13
Local storm report, Mar 15, 11:19 PM CDT, 2 hours 38 minutes before
Preliminary Local Storm Report
National Weather Service Nashville TN
1119 PM CDT Sat Mar 15 2025

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

1115 PM     Flood            Auburntown              35.95N 86.09W
03/15/2025                   Cannon             TN   Trained Spotter

            Hurricane Creek Rd. impassable due to
            flooding.

&&
Special weather statement, Mar 16, 12:27 AM CDT, 1 hour 30 minutes before
Special Weather Statement
National Weather Service Nashville TN
1227 AM CDT Sun Mar 16 2025

TNZ011-031>034-064>066-160615-
Putnam TN-Cumberland TN-Fentress TN-Overton TN-Pickett TN-De Kalb TN-
Jackson TN-White TN-
1227 AM CDT Sun Mar 16 2025

...STRONG THUNDERSTORMS WILL IMPACT OVERTON...PICKETT...NORTHWESTERN
CUMBERLAND...NORTHEASTERN DE KALB...SOUTHEASTERN JACKSON...NORTHERN
WHITE...PUTNAM AND FENTRESS COUNTIES THROUGH 115 AM CDT...

At 1227 AM CDT, Doppler radar was tracking strong thunderstorms along
a line extending from near Sunnybrook to 6 miles south of Baxter.
Movement was east at 20 mph.

HAZARD...Wind gusts of 50 to 55 mph and pea size hail.

SOURCE...Radar indicated.

IMPACT...Gusty winds could knock down tree limbs and blow around
         unsecured objects. Minor hail damage to vegetation is
         possible.

Locations impacted include...
Grimsley, Hamptons Crossroads, Allardt, Bakers Crossroads, Algood,
Baxter, Livingston, Burgess Falls State Park, Rickman, Pall Mall,
Jamestown, Byrdstown, Crawford, Pickett State Park, Monterey,
Cookeville, Cummins Falls State Park, Standing Stone State Park, and
Smithville.

This includes Interstate 40 between mile markers 272 and 308.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

If outdoors, consider seeking shelter inside a building.

&&

LAT...LON 3601 8525 3596 8583 3641 8556 3643 8552
      3641 8550 3644 8549 3653 8531 3652 8530
      3654 8528 3662 8510 3660 8478 3650 8472
TIME...MOT...LOC 0527Z 254DEG 17KT 3658 8498 3607 8567

MAX HAIL SIZE...0.25 IN
MAX WIND GUST...55 MPH

Rose
Local storm report, Mar 16, 1:22 AM CDT, 35 minutes before
Preliminary Local Storm Report
National Weather Service Nashville TN
122 AM CDT Sun Mar 16 2025

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0119 AM     Flood            Cookeville              36.16N 85.51W
03/16/2025                   Putnam             TN   Emergency Mngr

            1343 Whiteaker Springs Rd. quickly becoming
            covered in water.

&&

The office that day

Everything else NWS Nashville, TN issued on the same UTC day.

IssuedProductOfficeCountiesLasted
Mar 15, 7:09 PM CDTAreal Flood AdvisoryOHXClay, Cumberland, DeKalb, Fentress, Jackson, Overton and 4 more6 hr
Mar 15, 7:12 PM CDTAreal Flood AdvisoryOHXCumberland, DeKalb, Grundy, Van Buren, Warren, White6 hr
Mar 15, 7:16 PM CDTTornado WarningOHXVan Buren, White29 min
Mar 15, 7:31 PM CDTTornado WarningOHXCumberland, Fentress8 min
Mar 15, 7:42 PM CDTRiver Flood WarningOHXLawrence20 hr
Mar 15, 8:12 PM CDTRiver Flood WarningOHXGiles25 hr
Mar 15, 8:49 PM CDTRiver Flood WarningOHXDavidson6 hr
Mar 15, 8:53 PM CDTRiver Flood AdvisoryOHXHickman10 hr
Mar 15, 9:59 PM CDTRiver Flood AdvisoryOHXCheatham9 hr
Mar 15, 10:00 PM CDTRiver Flood WarningOHXCheatham14 hr
Mar 15, 10:01 PM CDTRiver Flood AdvisoryOHXDavidson, Williamson32 hr
Mar 15, 10:05 PM CDTRiver Flood AdvisoryOHXMontgomery, Robertson5 hr
Mar 15, 10:09 PM CDTRiver Flood AdvisoryOHXMontgomery5 hr
Mar 15, 10:29 PM CDTAreal Flood AdvisoryOHXCheatham, Davidson, Dickson, Montgomery, Robertson, Sumner and 1 more4 hr
Mar 15, 10:33 PM CDTAreal Flood AdvisoryOHXCheatham, Davidson, Dickson, Hickman, Maury, Rutherford and 1 more3 hr
Mar 16, 12:27 AM CDTSpecial Weather StatementOHXFentress, Overton, Pickett, Putnam48 min
Mar 16, 2:56 AM CDTRiver Flood WarningOHXMontgomery23 hr
Mar 16, 2:58 AM CDTRiver Flood WarningOHXMontgomery, Robertson24 hr
Mar 16, 3:00 AM CDTRiver Flood WarningOHXMaury39 hr
Mar 16, 3:01 AM CDTRiver Flood WarningOHXGiles50 hr
Mar 16, 3:02 AM CDTRiver Flood AdvisoryOHXStewart3 days
Mar 16, 3:02 AM CDTRiver Flood AdvisoryOHXDavidson3 days
Mar 16, 3:03 AM CDTRiver Flood AdvisoryOHXBedford9 hr
Mar 16, 3:04 AM CDTRiver Flood AdvisoryOHXDavidson4 days
Mar 16, 3:05 AM CDTRiver Flood AdvisoryOHXBedford, Marshall4 hr
Mar 16, 3:06 AM CDTRiver Flood AdvisoryOHXSumner, Trousdale, Wilson3 days
Mar 16, 6:47 AM CDTRiver Flood WarningOHXBedford, Marshall11 hr
Mar 16, 6:49 AM CDTRiver Flood AdvisoryOHXMarshall32 hr
Mar 16, 7:10 AM CDTRiver Flood AdvisoryOHXPerry24 hr
Mar 16, 7:11 AM CDTRiver Flood AdvisoryOHXHickman14 hr
Mar 16, 8:37 AM CDTRiver Flood AdvisoryOHXPerry, Wayne16 hr
Mar 16, 8:46 AM CDTRiver Flood AdvisoryOHXWilliamson12 hr
Mar 16, 11:34 AM CDTRiver Flood AdvisoryOHXCheatham2 hr
Mar 16, 1:56 PM CDTRiver Flood AdvisoryOHXWilliamson13 hr
Mar 16, 3:56 PM CDTRiver Flood AdvisoryOHXLawrence3 hr
Mar 16, 5:19 PM CDTRiver Flood AdvisoryOHXBedford, Marshall10 hr

Nearby

Flash Flood Warnings in Tennessee, 2025Every flash flood warning in 2025

Sources

The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.